Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 68, NWS Tucson, AZ

August 8, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 8, 2006, 3:59 PM MST for Pima County, Arizona. It was in force for 1 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2006, 3:59 PM MST (22:59 UTC)
Expired
Aug 8, 2006, 4:00 PM MST
In force
1 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 151 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2006-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2006-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1937 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 082305
FFWTWC
AZC019-090000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
359 PM MST TUE AUG 8 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 500 PM MST

* AT 355 PM MST...ONLY LIGHT TO MODERATE RAINFALL REMAINED OVER THE
  AJO AND WHY AREA IN WESTERN PIMA COUNTY...HOWEVER EARLIER RAINFALL
  AMOUNTS IN EXCESS OF 2 INCHES WILL CONTINUE TO QUICKLY RUNOFF
  THROUGH STREAMS...WASHES AND ACROSS SOME ROADS. THUS...THE WARNING
  HAS BEEN EXTENDED UNTIL 5 PM MST.

EXTREMELY HEAVY BANKFULL FLOW WAS REPORTED IN THE SIKORT CHUAPO WASH 
AT 345 PM MST...APPROACHING 7 FEET IN ONE LOCATION. THIS COULD 
EXCEED FLOOD STAGE IN SOME AREAS NEAR WHY...HIGHWAYS 86...85...AND 
CHILDS.

LAT...LON 3194 11273 3204 11218 3244 11240 3251 11285
      3240 11299

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 090000
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
458 PM MST TUE AUG 8 2006

AZC019-090008-
PIMA AZ-
458 PM MST TUE AUG 8 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM MST FOR WEST CENTRAL
PIMA COUNTY...

AT 458 PM MST RAINFALL HAD GENERALLY ENDED ACROSS MOST OF WESTERN 
PIMA COUNTY. HEAVY RUNOFF FROM EARLIER RAINS WILL CONTINUE INTO THE 
EVENING HOURS IN AREAS AROUND AJO AND WHY...ESPECIALLY THE SIKORT 
CHUAPO WASH.

LAT...LON 3194 11273 3204 11218 3244 11240 3251 11285
      3240 11299

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:12 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 8, 2:12 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
212 PM MST TUE AUG 8 2006

.SYNOPSIS...HIGH PRESSURE OVER THE SOUTHERN PLAINS WILL BUILD
WESTWARD...WITH AN EASTERLY TO SOUTHEASTERLY FLOW RETURNING TO
SOUTHEAST ARIZONA. EXPECT A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH THE WEEK.
&&

.DISCUSSION...UPPER AIR CHARTS THIS MORNING SHOWED UPPER HIGH OVER
NORTHERN NEW MEXICO WITH EAST TO SOUTHEAST FLOW ACROSS SOUTHEAST
ARIZONA. FURTHER WEST THE FLOW IS SOUTH TO SOUTHWEST WITH UPPER LOW
IN SOUTHWEST OREGON. CLOSER LOOK AT WATER VAPOR IMAGERY THIS
AFTERNOON SHOWED THAT THERE IS A VERY WEAK DISTURBANCE APPROACHING
EL PASO MOVING WEST AROUND 15 MPH. 12Z TUCSON SOUNDING SHOWED BETTER
FLOW THAN YESTERDAY WITH EL PASO A SMIDGE STRONGER. GOES
PRECIPITABLE WATER IMAGERY THIS MORNING/EARLY THIS AFTERNOON SHOWED
VALUES APPROACHING 2 INCHES IN THE LOWER DESERTS WHILE A WEDGE OF
DRIER WITH VALUES DOWN NEAR AN INCH IN FAR SE AZ/SW NM. HOWEVER
THIS WEDGE HAS BEEN DECREASING AS HIGH VALUES ASSOCIATED WITH
AFOREMENTIONED DISTURBANCE CLOSING IN ON EL PASO. SO FAR THIS HAVE
BEEN WORKING OUT AS WHAT WAS SAID IN THE MORNING DISCUSSION. THE
FOCUS THIS AFTERNOON/EVENING WILL BE WEST OF TUCSON WHERE HEAVY RAIN
WILL BE THE ISSUE. THE DRIER AIR EAST OF TUCSON HAS INHIBITED DEEPER
CONVECTION THIS AFTERNOON. THIS PUT TUCSON RIGHT IN THE MIDDLE WHERE
ONLY ISOLATED ACTIVITY COULD HAPPEN OR IT IS A BIT MORE WIDESPREAD.
THE DISTURBANCE NEAR EL PASO WILL MOVE INTO THE AREA OVERNIGHT AND
MAY HAVE ENOUGH LIFT TO KEEP ISOLATED ACTIVITY GOING. OVERNIGHT LOW
TEMPERATURES WILL AGAIN BE WARM.

NOT MUCH WILL CHANGE OVER THE NEXT SEVEN DAYS WITH UPPER HIGH OVER
THE SOUTHERN PLAINS AND MEAN UPPER TROF OVER THE PACIFIC NW. THUS
EXPECT THE WEATHER TO REMAIN RELATIVELY ACTIVE WITH DAY-TO-DAY
VARIABILITY OF THUNDERSTORM COVERAGE. HIGH TEMPERATURES WILL BE
AROUND SEASONAL NORMALS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 8, 11:19 AM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1119 AM MST TUE AUG 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FLASH FLOOD      NOGALES                 31.36N 110.93W
08/07/2006                   SANTA CRUZ         AZ   COUNTY OFFICIAL

            AL HARRIS WASH AND VIA VERDE WASH OVERFLOWING ITS BANKS
            IN NOGALES NEAR I-19. MI CASE TRAILER PARK AND VIA VERDE
            SUB DIVISION FLOODED. MI CASE TRAILER PARK EVACUATED. AL
            HARRISON WASH RETENTION BASIN WAS REPORTED TO HAVE
            BREACHED. STREET FLOODING REPORTED THROUGHOUT NOGALES AS
            WELL.

&&

SCHAFFNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:15 PM MSTFlash Flood WarningTWCSanta Cruz60 min
Aug 7, 5:35 PM MSTFlash Flood WarningTWCCochise, Graham25 min
Aug 8, 1:57 PM MSTFlash Flood WarningTWCPima63 min
Aug 8, 4:30 PM MSTFlash Flood WarningTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.